High Wind, Eastern Tucker
- When
- December 29, 12:10 PM EST to 4:40 PM EST
- Where
- Eastern Tucker forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Steepening lapse rates and increased mixing following the passage of a strong cold front resulted in areawide breezy/windy conditions. Eastern Tucker County observed warnin g level winds largely to it's high elevation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Steepening lapse rates and increased mixing following the passage of a strong cold front resulted in areawide breezy/windy conditions. Eastern Tucker County observed warnin g level winds largely to it's high elevation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 29, 6:40 AM EST, 5 hours 30 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
640 AM EST Mon Dec 29 2025
.SYNOPSIS...
A strong cold front will cross the region early this morning,
with rain and strong wind gusts. Temperatures will turn sharply
colder behind the front as strong wind gusts continue, with
snow showers and a few squalls by this afternoon and evening.
Snow showers will continue into Tuesday, with the most impactful
accumulations along and north of the Interstate 80 corridor and
in the ridges. Cold temperatures and periodic rounds of snow
will then continue through the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Strong cold front crossing this morning with gusty wind and
rain
- Turning sharply colder today
- Snow showers and possible squalls this afternoon
- Strong wind gusts continue through the day
---------------------------------------------------------------
Deep surface low pressure was analyzed across Lake Michigan,
with a cold front trailing south across central OH. The parent
upper trough/low was located across the Midwest.
The surface cold front will continue to track east across the
region this morning. Model soundings and the latest PBZ 88-D
VAD wind profile shows a strong wind field aloft, with 50kt at
4kft above the surface. Some of this wind will mix down with a
line of rain showers along the front, with gusts from 50-55mph
possible. Strong pressure rises immediately follow FROPA, and
steepening lapse rates/mixing in strong cold advection will
continue to produce wind gusts up to 50 mph through the day. The
area remains under a Wind Advisory through tonight. Areas
across the higher terrain of eastern Tucker county WV will
likely see gusts from 60-65 mph, where a High Wind Warning
remains in effect.
In addition to the strong winds, snow is expected to begin to
impact the area, especially this afternoon, as a strong vort max
crosses the area along the leading upper trough axis. Model
soundings show moisture and steep lapse rates in the dendritic
layer. This should result in bands of heavier snow and squalls
developing. There should also be some connection from Lake
Michigan, and to a lesser extent Lake Erie, which could further
enhance these bands. With temperatures falling below freezing,
this could create hazardous travel conditions where these bands
occur.
An increase in lake and terrain enhancement is expected toward
evening as the boundary layer flow veers to the W - WNW. The
most impactful snow accumulations should begin along and north
of the I-80 corridor and in the ridges as this occurs, though
banding/squalls are likely to continue elsewhere into the
evening.
After a warm start to the day, temperatures are expected to be
in the 20s by afternoon, with wind chills in the teens and
single digits.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
KEY MESSAGES:
- Strong wind gusts continue into Tuesday morning
- Wind Advisory continues for much of the area, High Wind
Warning for eastern Tucker County
- Continued cold
- Snow tapering off Tuesday
- Additional snow at times Tuesday night through Wednesday night
----------------------------------------------------------------
The Upper Ohio Valley region will remain under broad upper
troughing tonight, as another vort max rotates through the
trough. Show showers and squalls will continue through the
evening across the area, and should begin to decrease in
coverage overnight as the vort max shifts ewd. The exception
will be for areas along and north of I-80 and in the ridges,
where lake and terrain enhancement will continue with W - WNW
flow aloft. Will continue with the current Winter Weather
Advisories to highlight the snowfall in these areas. There
remains a potential for localized higher amounts should
persistent banding set up.
Strong wind gusts will continue into tonight, with gusts up to
50 mph for much of the area, with higher gusts across eastern
Tucker county. These should begin to diminish overnight as the
pressure gradient relaxes slightly, and wind aloft diminishes.
Winds are expected to continue to gust to 65 mph across the
higher terrain.
Snow showers should taper off from S-N Tuesday as the boundary
layer flow backs to the WSW through the day, and weak surface
ridging builds in from the SW. The area will remain under NW
flow aloft, with another shortwave crossing the region Tuesday
night into early Wednesday. Expecting additional light snow
accumulations from this system.
Another shortwave and reinforcing cold front is progged to drop
sewd across the region later Wednesday and Wednesday night.
resulting in more widespread snow. Probabilities are 60-90
percent of at least 2 inches of snow accumulation from this
system, with probabilities for 4 inches or more highest north of
PIT and in the ridges.
Temperatures will remain cold through the period, with readings
10 to 15 degrees below average.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
KEY MESSAGES:
- Cold temperatures continue
- Less active weather over the weekend
-------------------------------------------------------------------
Model ensembles indicate a longwave trough will persist across
the eastern CONUS through the period, becoming less amplified by
the weekend. Snow chances will continue on Thursday in cold NW
flow, though these should begin to taper off through Friday as
the low level flow backs to the WSW.
Surface high pressure is progged to build under the upper trough
Friday through Sunday, keeping precip chances minimal. Some
moderation in temperatures is also expected over the weekend,
though readings should still remain below average.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
KEY MESSAGES:
- Strong wind gusts into this evening
- Ceilings lowering back to MVFR
- Snow showers/potential snow squalls develop by afternoon
- Periodic restrictions and snow showers continue through
midweek as the pattern remains cold and active following
Monday's cold front
------------------------------------------------------------
A strong cold front continues to cross the region this morning,
with the bulk of the associated rainfall exiting to the east by
mid-morning. A brief period of drying immediately behind the
front is leading to a temporary period of clearing/VFR locally,
but MVFR ceilings are expected to redevelop in cold advection
into the afternoon. Gusty winds are expected to persist through
much of the TAF period due to a tight surface pressure gradient
associated with a strong surface low passing through Ontario and
Quebec.
A brief lull in precipitation is anticipated between 12Z to 15Z
before snow showers spread in from the northwest as a shortwave
embedded within a large-scale trough approaches. Periodic bursts
of snow, including potential snow squalls, may temporarily
reduce visibility and cigs at area terminals. FKL/DUJ are most
likely to experience prolonged visibility restrictions due to
lake-effect snow showers. Snow showers will likely persist into
early Tuesday morning under northwest flow, with MVFR ceilings
persisting away from snow.
Outlook...
Restrictions continue through Wed/Thurs with occasional snow
under upper troughing and cold W-NW flow.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 1 AM EST Tuesday for PAZ007>009-013>016-
020>022-029-031-073>078.
Winter Weather Advisory from 1 PM this afternoon to 1 PM EST
Tuesday for PAZ007>009-015-016-074-076-078.
OH...Wind Advisory until 1 AM EST Tuesday for OHZ039>041-048>050-
057>059-068-069.
WV...Wind Advisory until 1 AM EST Tuesday for WVZ001>004-012-021-
509>513.
Winter Weather Advisory from 1 PM this afternoon to 1 PM EST
Tuesday for WVZ510>514.
High Wind Warning until 1 PM EST Tuesday for WVZ514.
&&
SYNOPSIS...WM
NEAR TERM...WM
SHORT TERM...WM
LONG TERM...WM
AVIATION...Hefferan/CLHazardous Weather Outlook National Weather Service Pittsburgh PA 121 AM EST Mon Dec 29 2025 OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073- 075-077-WVZ001>004-012-021-509-300630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver- Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- 121 AM EST Mon Dec 29 2025 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind gusts up to 50 mph are expected today into tonight. In addition, temperatures will turn sharply colder today. Snow showers are also expected to increase in coverage this afternoon and evening. A few bands of snow squalls are also likely, especially this afternoon and evening. These squalls, combined with below freezing temperatures and strong wind, could create hazardous travel conditions with low visibilities and a quick accumulation of snow. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. More widespread snow is expected later Wednesday and Wednesday night, with at least 2 inches of accumulation likely. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-015-016-300630- Mercer-Venango-Forest-Clarion-Jefferson PA- 121 AM EST Mon Dec 29 2025 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST TUESDAY... This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. Wind gusts up to 50 mph are expected today into tonight. In addition, temperatures will turn sharply colder today. Snow showers are also expected to increase in coverage this afternoon and evening. A few bands of snow squalls are also likely, especially this afternoon and evening. These squalls, combined with below freezing temperatures and strong wind, could create hazardous travel conditions with low visibilities and a quick accumulation of snow. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow showers will continue through Tuesday, with 3 to 6 inches of total accumulation. More widespread snow is expected later Wednesday and Wednesday night, with at least 2 inches of accumulation likely. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ074-076-078-WVZ510>513-300630- Higher Elevations of Westmoreland-Higher Elevations of Fayette- Higher Elevations of Indiana- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 121 AM EST Mon Dec 29 2025 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST TUESDAY... This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. Wind gusts up to 50 mph are expected today into tonight. In addition, temperatures will turn sharply colder today. Snow showers are also expected to increase in coverage this afternoon and evening. A few bands of snow squalls are also likely, especially this afternoon and evening. These squalls, combined with below freezing temperatures and strong wind, could create hazardous travel conditions with low visibilities and a quick accumulation of snow. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow showers will continue into Tuesday, with 3 to 6 inches total accumulation. More widespread snow is expected later Wednesday and Wednesday night, with at least 2 inches of accumulation likely. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ514-300630- Eastern Tucker- 121 AM EST Mon Dec 29 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST TUESDAY... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Winter Weather Advisory. Wind gusts up to 65 mph are expected today into tonight. In addition, temperatures will turn sharply colder today. Snow showers are also expected to increase in coverage this afternoon and evening. A few bands of snow squalls are also likely, especially this afternoon and evening. These squalls, combined with below freezing temperatures and strong wind, could create hazardous travel conditions with low visibilities and a quick accumulation of snow. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Winter Weather Advisory. Snow showers and wind gusts will continue through Tuesday, with a total of 3 to 6 inches of accumulation. More widespread snow is expected later Wednesday and Wednesday night, with at least 2 inches of accumulation likely. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WM
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1031 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM Non-Tstm Wnd Gst 2 SSW Lawson Heights 40.27N 79.40W
12/29/2025 M56 MPH Westmoreland PA AWOS
AWOS station KLBE Latrobe Airport.
&&
CLPreliminary Local Storm Report
National Weather Service Pittsburgh PA
1100 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Non-Tstm Wnd Gst 1 W West Mifflin 40.36N 79.92W
12/29/2025 M56 MPH Allegheny PA AWOS
AWOS station KAGC Allegheny County Airport.
0955 AM Non-Tstm Wnd Gst 4 ESE Chevy Chase Heigh 40.62N 79.08W
12/29/2025 M48 MPH Indiana PA AWOS
AWOS station KIDI Indiana Airport.
1000 AM Non-Tstm Wnd Gst 2 NNE Mars 40.72N 80.01W
12/29/2025 M48 MPH Butler PA Mesonet
Mesonet station GW4552 Mars.
0952 AM Non-Tstm Wnd Gst 3 E Pleasant Grove 39.95N 81.90W
12/29/2025 M47 MPH Muskingum OH ASOS
ASOS station KZZV Zanesville Airport.
1015 AM Non-Tstm Wnd Gst 1 NNW South Bethlehem 41.02N 79.35W
12/29/2025 M45 MPH Clarion PA Mesonet
Mesonet station GW4676 New Bethlehem.
1009 AM Non-Tstm Wnd Gst 6 SSW Laurel Mountain 40.13N 79.22W
12/29/2025 M44 MPH Westmoreland PA Mesonet
Mesonet station QTRP1 Quarry Trail.
&&
CravenPreliminary Local Storm Report
National Weather Service Pittsburgh PA
1113 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM Non-Tstm Wnd Gst 2 NE Green Hills 40.14N 80.29W
12/29/2025 M53 MPH Washington PA AWOS
AWOS station KAFJ Washington County Airport.
&&
CravenPreliminary Local Storm Report
National Weather Service Pittsburgh PA
1116 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM Non-Tstm Wnd Gst 4 ESE Chevy Chase Heigh 40.62N 79.08W
12/29/2025 M46 MPH Indiana PA AWOS
AWOS station KIDI Indiana Airport.
&&
CravenPreliminary Local Storm Report
National Weather Service Pittsburgh PA
1120 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM Non-Tstm Wnd Gst 5 N Reynoldsville 41.17N 78.90W
12/29/2025 M52 MPH Jefferson PA ASOS
ASOS station KDUJ DuBois Airport.
&&
CravenPreliminary Local Storm Report
National Weather Service Pittsburgh PA
1123 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM High Sust Winds 5 N Reynoldsville 41.17N 78.90W
12/29/2025 M37 MPH Jefferson PA ASOS
ASOS station KDUJ DuBois Airport sustained
wind 32 knots.
&&
CravenThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, December 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308648.